MAUDE Adverse Event Report: MERZ NORTH AMERICA RADIESSE+ DERMAL FILLER; INJECTABLE IMPLANT

MERZ NORTH AMERICA RADIESSE+ DERMAL FILLER; INJECTABLE IMPLANT
Catalog Number 8063M0K1
Health Effect - Clinical Codes Hypersensitivity/Allergic reaction (1907); Swelling (2091); Weakness (2145)
Date of Event 03/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This case was assessed as reportable to the fda as the event, loss of salivary gland function, was deemed to meet serious injury criteria of permanent impairment of a body function or permanent damage to a body structure.The device history record for radiesse+ dermal filler lot #100086538 was reviewed.No non-conformances were discovered that would have contributed to this event.A lot search was conducted on the reported lot and no similar complaints were noted.
 
Event or Problem Description
Office manager for physician's office reported via a sales representative that a (b)(6) female patient received radiesse+ in the nasolabial folds (nlf).Medical history and concomitant medications were reported as none.Patient has no known allergies.Patient was injected with radiesse (mix kit) to the midface in (b)(6) 2015 without problems.On (b)(6) 2016, patient was injected with 1/2 syringe of radiesse+ to the nlf.One hour post injection, patient developed severe swelling and was evaluated by the physician.Patient was sent to the emergency room on (b)(6) 2016 and treated with oral and intravenous (iv) corticosteroid.On (b)(6) 2016, patient was stable and improving.On (b)(6) 2016, additional information was received from the office manager.Post injection, patient had a little redness to nlf but otherwise looked fine.Four hours post injection, patient developed swelling around her mouth, worse in upper lip.Patient's upper lip split due to the swelling.On (b)(6) 2016, she went to the emergency room, where she received an unknown iv medication and was sent home with a 5-7 day course of prednisone.She was not admitted.Patient noted nothing unusual or problematic at time of injection.Photos of patient were received in the injector's office at 10:00 a.M.On (b)(6) 2016 showing a 50-60 % reduction in the swelling.Physician noted patient may have had a reaction to a component of the radiesse +.On (b)(6) 2016, follow up information was received from the nurse injector, who confirmed patient received iv steroids in the emergency room and was discharged home in a stable condition with a course of oral steroids which ended (b)(6) 2016.On (b)(6) 2016, the nurse injector spoke with the patient, who reported the course of steroids caused severe stomach upset, overall generalized weakness and flu-like symptoms.Since patient's reaction on (b)(6) 2016, patient has lost all salivary gland function.Her primary care physician referred her to a rheumatoid/autoimmune specialist where she was seen on (b)(6) 2016.The specialist stated the loss of salivary gland function was directly related to the autoimmune response caused by an allergic reaction from radiesse+ in conjunction with iv/oral course of steroids.As of (b)(6) 2016, the patient's swelling resolved.Outcome of loss of salivary function and "negative side effects" reported as unresolved.Past medical history positive for previous injections of radiesse without problems.Concomitant medications reported as none.
 
Event or Problem Description
On 17-may-2016, follow-up information was received from the nurse injector.The patient has been under the care of an endocrinologist, who has been treating patient symptomatically.Exact treatment modalities unknown.Endocrinologist would like patient to have allergy testing due to her severe reaction to maybe an "environmental or plant based derivative" of the radiesse+.The endocrinologist is concerned that if patient were to be exposed to the allergen again, she could have an anaphylactic reaction.Patient's loss of salivary gland function reported as about 75% improved.

Brand Name
RADIESSE+ DERMAL FILLER
Common Device Name
INJECTABLE IMPLANT
Manufacturer (Section D)
MERZ NORTH AMERICA
4133 courtney road
franksville WI 53126
MDR Report Key5576377
Report Number2135225-2016-00006
Device Sequence Number249245
Product Code LMH
UDI-Device IdentifierM2138063M0K15
UDI-Public+M2138063M0K15/$$31712291000865387
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P050052
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Nurse
Device Expiration Date12/29/2017
Device Catalogue Number8063M0K1
Device Lot Number100086538
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/14/2016
Supplement Report FDA Received Date06/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age54 YR
Patient Weight59